Every year, acetaminophen is responsible for more cases of poisoning than any other pharmaceutical drug. Acetaminophen (Tylenol, paracetamol) is a commonly used, over-the-counter analgesic (pain reliever). It is such a common ingredient in pain killers that most consumers are unaware of its potentially life-threatening properties. When taken correctly, acetaminophen is a safe and effective drug but, all too often, the drug is inadvertently taken in excess, and serious health consequences occur as a result. Acetaminophen poisoning can lead to kidney failure, liver necrosis, liver failure, and death. Lawsuits have been filed across the country alleging that Acetaminophen manufacturers have failed to properly warn the public about the dangers of acetaminophen poisoning.
Free Case Confidential Evaluation If you or your loved one has suffered from an acetaminophen side effect, you should contact our law firm immediately for a free confidential case evaluation. Our law firm can help evaluate your case and assist you in filing an acetaminophen lawsuit. You may be entitled to compensation for your injury, medical expenses, pain and suffering, and more.
What is Acetaminophen Poisoning?
U.S. Poison Control centers receive more calls every year for acetaminophen poisoning than for any other drug. The FDA recommends that users should not take more than 1mg of acetaminophen every four hours; taking up to 10mg results in a severe overdose. In some cases this poisoning occurs intentionally, but in just less than half the cases users accidentally ingest poisonous levels of the drug. This can happen because users assume that drugs like Tylenol are harmless and they consume too great of an amount. In other cases, a person with a cold may take various different pain relief medications, not knowing that acetaminophen is a common, if not primary, ingredient in dozens of cold medications.
Acetaminophen poisoning occurs not because of the drug itself but because of a metabolite that is produced during digestion. N-acetyl-p-benzoquinoneimine (NAPQI) is poisonous in large amounts but is easily broken down if acetaminophen is taken correctly. During an overdose, NAPQI destroys glutathione (an antioxidant in the liver) and kills cells in the liver tissue. If this process is not quickly reversed the liver begins to fail, and multiple organ failure and death may follow as a result. In this way, acetaminophen poisoning is the leading cause of liver failure in the United States.
Acetaminophen Poisoning Symptoms
Acetaminophen poisoning leads to various different symptoms that will appear at different intervals post-ingestion. In general, the symptoms will be mild for the first 24 hours. After that, more serious organ failures may begin to occur and, after three to five days, if the toxicity levels have not been reduced the liver will suffer acute failure.
- Acute kidney failure
- Right-upper stomach pain
- Metabolic acidosis
- Fulminant hepatic failure (liver failure)
- Hepatic necrosis
- Cerebral adema
- Kidney failure
- Multiple organ failure
Acetaminophen Poisoning FDA Warnings
Over the last five years, the FDA has made an effort to warn the public about the dangers of acetaminophen overdose. The agency’s notice on acetaminophen toxicity says that “liver injury from acetaminophen overdose remains a serious public health problem despite ongoing regulatory and educational efforts over the past several years to improve the safe use of medicines that contain acetaminophen.” According to the FDA, one of the main reasons for the prevalence of acetaminophen poisoning is a lack of public knowledge. The agency warns that consumers should carefully read warning labels for any medication, no matter how mild. Further, the FDA has worked with various health groups to discuss possible changes that could be made in the production of acetaminophen to diminish liver-related injuries.
The FDA made a number of recommendations for improving the safety profile of acetaminophen:
- All drugs containing acetaminophen should make the risks of the substance clear for consumers. No abbreviations or acronyms should be used on any part of the warning label
- There should be a standardized that can be printed on all acetaminophen-containing drugs
- Formatting and word usage for the labels should be readable and readily understandable for the general public
Acetaminophen Poisoning Treatment
Acetaminophen poisoning can be treated if caught early on, but treatment becomes increasingly difficult once the drug is absorbed into the body. Within an hour of ingestion, doctors will prescribe activated charcoal in an effort to soak up the excess acetaminophen. This is an effective treatment within four hours of overdose but, after that point, it is generally not used. After four hours, the drug has been absorbed by the gastrointestinal system and it begins to poison major organs. Based on the level of toxicity in the liver, doctors may choose to prescribe acetylcysteine. This chemical boosts the production of glutathione and may help to lower the levels of NAPQI. However, once hepatic necrosis begins, a destructive process is set in motion that can be very difficult to reverse. In some cases, a liver transplant may be necessary to avoid death.
Acetaminophen Poisoning Lawsuit
Johnson and Johnson (the company that produces Tylenol through its subsidiary, McNeil Consumer Healthcare) is facing numerous lawsuits in reference to the dangers of acetaminophen. In New Jersey alone there have been 14 different lawsuits filed against the company. According to the New Jersey Star-Ledger, the lawsuits allege that Johnson and Johnson “recklessly disregarded the fact that Tylenol causes debilitating and potentially lethal side effects.” Experts estimate that Acetaminophen poisoning lawsuits will continue to be filed regularly over the next few years.
Do I have an Acetaminophen Lawsuit?
The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in acetaminophen lawsuits. We are handling individual litigation nationwide and currently accepting new Acetaminophen Lawsuits.
Free Acetaminophen Lawsuit Evaluation: Again, if you or a loved one has taken acetaminophen and suffered side effects, you should contact our law firm immediately. You may be entitled to compensation by filing an acetaminophen lawsuit and we can help.